RITALIN®, TICS, AND TOURETTE SYNDROME
There is evidence that Ritalin® (methylphenidate or MPH) has a causative role in precipitating or exacerbating simple tics plus Tourette syndrome, which includes generalized tics, inarticulate noises, and often loud obscene words. NOHA Professional Advisory Board Member J. Gordon Millichap, MD, has a "Letter to the Editor" in the Journal of the Royal Society of Medicine on the subject.* Summarizing sixteen reports (256 cases), he states, "MPH is cited as the cause of tics in more than 25% of children with attention deficit hyperactivity disorder (ADHD) and special education students. In contrast, only 6% of regular classroom students have tics. . . . Stimulant-induced tics are dose-related, occurring mainly with larger doses [of MPH]."
Before the widespread use of Ritalin®, beginning in the1960s and increasing to the present, Tourette syndrome was sometimes not even mentioned in textbooks on neurology. Now the "increased use of MPH in the USA correlates with. . . a plethora of US reports since the 1970s."
Interestingly, in the UK the diagnosis of hyperactivity (ADHD etc.) has only recently been given "limited credence." Supposedly, children are expected to be active. Also, the use of Ritalin® is "not generally favored" in the UK. An increase in reports of Tourette syndrome, similar to that in the United States, has not been noted in the United Kingdom.
Dr. Millichap, director of a clinic for Attention Deficit Disorders at Children’s Memorial Hospital, Chicago, Illinois, comments that:
In his article for "The Doctor’s Corner" in NOHA NEWS, Winter 1999, Dr. Millichap presents a scientific appraisal of dietary therapies for ADHD.
*Millichap, J. Gordon, "Methylphenidate role in Tourette syndrome prevalence," Journal of the Royal Society of Medicine, Volume 92, March 1999, "Letters to the Editor," page 156.Article from NOHA NEWS, Vol. XXIV, No. 2, Spring 1999, page 5.